Learn the warning signs of opioid overdose and how naloxone and medication-assisted treatment (MAT) programs can help treat and prevent it.
Opioid overdose can be fatal and requires immediate medical attention. Consider the following actions:
- Call 911 if you suspect that an overdose has occurred
- If the person has stopped breathing or if breathing is very weak, begin CPR (best performed by someone who has training)
- Make sure that your family members, caregivers, or the people who spend time with you know how to tell if you are experiencing an overdose and what to do until emergency medical help arrives. You will probably be unable to treat yourself if you experience an opioid overdose.
Naloxone is a medication used in treating opioid overdose. Learn more about how naloxone can be used to treat overdose occurrences. Naloxone is now available without a prescription at select Walgreens pharmacies across the U.S.
Preventing Opioid Overdose
Overdose can occur even with prescription opioid pain relievers and medications used in MAT. Always follow the instructions you receive with your medication. Ask your doctor or pharmacist if you have questions or are unsure of how to take your medication.
The following tips can help you or a loved one avoid opioid overdose:
- Take medicine as prescribed by your doctor
- Do not take more medication or take it more often than instructed
- Never mix pain medicines with alcohol, sleeping pills, or illicit substances
- Store medicine safely where children or pets can’t reach it
- Dispose of unused medication promptly
Opioid Overdose Prevention Toolkit